Recent Topics
Most Active
Full liquids
bublegirl1 · 29 replies · 532 views
Misery and Donuts!!!
MyLady Heidi · 21 replies · 676 views
Suitable Pain Meds
Andrew Thompson · 21 replies · 387 views

Dental problems after RNY?

catje1977
on 10/23/10 11:34 pm - Raamsdonksveer, Netherlands

Hi guys

On my dutch forum there are so many people having huge dental problems after their WLS; lots of breaking teeth, cavities etc etc. I do not read as much about that over here.

Do you guys have dental problems after wls?

Would that be because of the stress of weight loss, the calcium or maybe something changes in your saliva as one of the other people on the forum commented.

 Just curious

        
mari_juma
on 10/24/10 12:47 am - United Arab Emirates
I noticed that since my surgery, Oct 18 that my mouth feel icky. I started brushing my teeth more often and now started to floss and mouthwash.
poet_kelly
on 10/24/10 3:48 am - OH
I would guess the calcium thing.

Are the people you know with dental problems taking calcium citrate?  I ask because I know in some parts of the world, it's hard to find calcium citrate.  People take calcium carbonate instead.  However, we only absorb about 4% of the calcium from that.  Math is not my best subject, but that means that in order to get the 1500-2000 mg of calcium we need every day, you'd have to take a TON of the stuff.

I'm two years out and have had no dental problems at all.

Kelly
catje1977
on 10/24/10 5:26 am - Raamsdonksveer, Netherlands

Kelly that could very well be it!

I am having a hard time at the dutch forum convincing people that they need citrate, as our surgeons still recommens any calcium over here. So a LOT of people over here take carbonate. That might be the culprit. Well, my teeth and nails are brittle as it is, so I guess I better REALLY hold myself to the recommended 1500-200 citrate per day!

 

        
poet_kelly
on 10/24/10 11:23 am - OH
The type of calcium really does make a huge difference.

vitamin D may be another factor.  vitamin D deficiency is so very common after RNY and if you don't have enough D, you will not absorb calcium no matter how much or what kind you take.

Kelly
Dave Chambers
on 10/24/10 9:10 am - Mira Loma, CA
RNY on 05/10/06 with

In all probability, it's the lack of the right form of calcium. I know my support group leader had open RNY some 11 years ago. She was told back then to take calcium carbonate.  In later years, calcium citrate was found to be decidely more appropriate for RNY post ops.  Due to the calcium carbonate usage for 4-5 years, she ended up losing her teeth, and now has full dentures. I'm 4 1/2 years post op and have always taken calcium citrate.  I now take calcium citrate with 600mg of elemental caclium, 3 tiimes daily. In the past 4 1/2 years I've had exactly 2 cavities, and had to have one capped tooth replaced. BUT, there were no broken teeth, or signs of fractures, etc  Hope this helps. DAVE

Dave Chambers, 6'3" tall, 365 before RNY, 185 low, 200 currently. My profile page: product reviews, tips for your journey, hi protein snacks, hi potency delicious green tea, and personal web site.
                          Dave150OHcard_small_small.jpg 235x140card image by ragdolldude

patty R.
on 10/24/10 1:19 pm
I did get a infection in my upper teeth and had to have them pulled. To be fair I did have large fillings in them and had fought for years to hold on to them. This is not easy . I will not get replacements  till around thanksgiving. I eat cottage cheese , yogurt , tuna ,blended beans and protein shakes. I grieve the loss of my teeth. I do think that chewing vitamins on big fillings did prove to be the final straw for my teeth, but I would have lost them sooner or later... and I should have given in years ago and saved all the$$$ trying to save them. Hind sight is 20/20 as they say.
vitalady
on 10/24/10 5:37 pm - Puyallup, WA
RNY on 10/05/94
calcium + vit D

intake is way too low or wrong kind or both

Michelle
RNY, distal, 10/5/94 

P.S.  My year + long absence has NOTHING to do with my WLS, or my type of WLS. See my profile.